Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Swollen calf,muscle tear,ultra sound,MRI scan,edema,DVT,plaster cast,purplish leg

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1980
Answered : 2131 Questions
Hi.I am 31 years old female.I have 10 weeks now swollen calf.I have had a muscle tear but it healed I saw it in the ultrasound.But my calf still swollen when I put weight on it.I had MRI scan after 5 weeks they find edema in my left calf.Unfortunately I got DVT because I was sitting at home too long with plaster cast on for three weeks.DVT can make my calf swollen after walking or something else?I can not walk properly only with crutches.My leg is purple when I walk on it.What can I do?
Thank you
Posted Tue, 24 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Rajinder Bajoria 8 hours later

Thanks for query

DVT is a known complication seen in patients on rest for long period or after operation.

Calf swelling can be seen in XXXXXXX vein thrombosis associated with pain. They respond well to warfarin and improvement is seen usually in 3-4 weeks time. Patient start walking with physiotherapy & exercise slowly and gradually.

Purple legs on walking indicates venous blood is now flowing normally or there is some hindrance to its forward flow.

You should be better once you start walking.

As of now, continue with warfarrin as recommended by your doctors. You will also need to follow up with your doctor to monitor your INR levels. Dose of warfarrin will be adjusted according to the INR values.

Exercises can be initiated after 3-4 weeks of treatment. You should be feeling better post exercises

Hope I have answered your question. Should you have any more doubts, I will be available to answer them.

Wish you a speedy recovery.

Above answer was peer-reviewed by
Follow-up: Swollen calf,muscle tear,ultra sound,MRI scan,edema,DVT,plaster cast,purplish leg 4 hours later
Thank you for your answer.
From the first week my calf was swollen that is why my GP told me stay at home put your leg up.Before I had dvt.I am still a bit confused what is wrong with my calf.I would like to know why my calf is swollen for 10 weeks now when I put some weight on it?When can I start physiotherapy with my leg?I am taking warfarin 7 days now and my level was 2.7.
I can not strait my leg because my knee is pain ful.Physiotherapy would help?
How long time need to recovery for my leg?
Thank you XXXXXXX
Answered by Dr. Rajinder Bajoria 4 hours later

Nice to hear from you again

Swelling in the calf can occur after calf muscle injury and due to XXXXXXX vein thrombosis also.

There are two types of veins for drainage of venous or impure blood from the legs to heart , one is superficial to muscles and another XXXXXXX to muscles .

In DVT XXXXXXX venous system is blocked due to clotted blood or thrombosis,as arterial blood supply continues and XXXXXXX veins are blocked ,so stasis of blood occurs in the legs , causing swelling.

Elevation of leg is good for recovery & reducing swelling ,so advice of your GP was medically & scientificaly correct, but toe movement help in calf muscles contration & relaxation ,so decreases the chances of DVT.

As venous blood circulation from leg to heart is hampered & post injury inflammation both can cause swelling in the calf.

7 days is too less a period for recovery from DVT,it takes3-4 weeksor more .so continue with the treatment as per advice of your treating doctor.

Physiotherapy is going to help to straight up your leg & reduce pain,elevation of leg is also essential.

Recovery may take time ,so continue efforts ,medicine & physiotherapy.

Hope I have answered your question well to your satisfaction. Wish you speedy complete recovery at the earliest.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor